Alert archive / Montana / Wind Advisories in 2022

Wind Advisory 10, NWS Missoula, MT

June 16, 2022Lemhi County, Idaho; 4 counties in Montana

NWS Missoula, MT issued this wind advisory at Jun 16, 2022, 2:06 PM MDT for Lemhi County, Idaho; 4 counties in Montana. It took effect at Jun 17, 2022, 9:00 AM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jun 16, 2022, 2:06 PM MDT (20:06 UTC)
In effect from
Jun 17, 2022, 9:00 AM MDT
Expired
Jun 17, 2022, 6:50 PM MDT
In force
10 hr
Issued by
NWS Missoula, MT

Counties Lemhi County, ID, Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 127 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.1 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2022-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2022-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

211 
WWUS75 KMSO 162006
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
206 PM MDT Thu Jun 16 2022

IDZ010-MTZ007-180300-
/O.NEW.KMSO.WI.Y.0010.220617T1500Z-220618T0300Z/
Eastern Lemhi County-Butte/Blackfoot Region-
206 PM MDT Thu Jun 16 2022

...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM MDT FRIDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Montana, Butte/Blackfoot Region. In Idaho, Eastern 
  Lemhi County.

* WHEN...From 9 AM to 9 PM MDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
449 
WWUS75 KMSO 180050
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
650 PM MDT Fri Jun 17 2022

IDZ010-MTZ007-180200-
/O.CAN.KMSO.WI.Y.0010.000000T0000Z-220618T0300Z/
Eastern Lemhi County-Butte/Blackfoot Region-
650 PM MDT Fri Jun 17 2022

...WIND ADVISORY IS CANCELLED...

The winds have diminished this evening so the wind advisory has
been cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Jun 16, 3:55 AM MDT, 10 hours 11 minutes earlier.

Area forecast discussion, Jun 16, 3:55 AM MDT, 10 hours 11 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
355 AM MDT Thu Jun 16 2022

.DISCUSSION...The main impacts over the next three days will be
continued hydrology concerns, thunderstorm potential and gusty
winds.

Hydro concerns: With very warm temperatures today and Friday,
this will speed up snowmelt and keep rivers and streams continuing
to run high and fast. Though the forecast reflects the following
areas not hitting flood stage in the next 24 to 48 hours, with
the warmth expected, there could be a slight increase more than
forecast. The Whitefish River near Kalispell is hovering just
below minor flood stage at 4.9 feet and could hit 5 feet in the
next 24 hours. The Swan River is literally a tenth away from the 6
foot flood stage and continues to be monitored. The Tobacco River
in Eureka is sitting at 6.1 feet, only 0.3 feet away from the
flood stage.

Thunderstorm potential: Besides temperatures warming well into the
80s and feeling summer-like, this pattern is conducive for
thunderstorms. There will be a capping inversion present today
with the strong influx of warmer air from the southwest. It's a
difficult forecast, but there could be a few isolated
thunderstorms that form over the mountains like the Bitterroot or
Sapphires this afternoon. Several solutions depict a few storms
firing off the higher terrain in northwest Montana. Gusty winds,
brief heavy rain and lightning will be the main impacts. On
Friday, the instability parameters are much more impressive,
especially with a frontal boundary approaching from the west.
There is ample wind shear and instability to support severe
thunderstorms. A few of the Convection Allowing Models portray a
few of the supercell variety thunderstorms tracking south to north
with some veering left and some veering right. If these are able
to develop, severe wind or hail could be possible. Also, with
high atmospheric moisture or what we call "precipitable water"
found from north-central Idaho into northwest Montana, these
storms could put down some heavy rain. Night-time storms could
continue Friday night into northwest Montana. Any rainfall from
these wet storms could worsen the hydro concerns in northwest
Montana. It will be slightly cooler, but still warm on Saturday,
but thunderstorms will be possible from north-central Idaho into
southwest Montana.

Gusty Winds: What do you get when you have a cold trough over the
west coast and a dome of hot air to the east? Enhanced mid-level
winds. Due to how warm it will be across the region, some of these
winds, on the order of 35 to 45 mph, could mix down to the
surface from Lemhi County to southwest Montana Friday and also on
Saturday. This could pose a hazard to high profile vehicles along
west-to-east travel corridors and we may need to hoist wind
advisories.

Forecast models agree that the upper low will remain an open wave
and continue to make its way eastward on Sunday, spreading
additional precipitation across the Northern Rockies. With this in
mind, snow levels do not look to lower as dramatically as they
did with our previous rain event. As such, snowfall will not be as
much of a concern Sunday through Tuesday, which only means that
most of the precip that falls will be warm and remain as rain,
even at higher elevations. With the focus of heaviest rainfall
this round of rainfall once again likely to be over northwest
Montana, areas currently experiencing flooding and high water
issues could become exacerbated even further. Early storm total
rainfall amounts from Sunday through Tuesday morning range from
0.75 to 2.00 inches for Flathead county, including Glacier
National Park. Mountain ranges under the greatest threat for the
highest rainfall totals are the Whitefish, Swan, Mission, and Bob
Marshall Wilderness regions. Stay informed of flood potential by
visiting water.weather.gov.

Conditions look to improve and dry out late Tuesday through the
middle half of next week. Temperatures will remain in the 70s and
80s Wednesday through Friday (June 22-24).

&&

.AVIATION...Benign weather under developing high pressure will
continue today. Light winds at the surface will be likely at all
terminals, with a diurnally-driven breeze developing from
16/2100Z through 17/0300Z for all terminals. A far more unstable
day is expected for Friday, with the threat for thunderstorms
occurring at KMSO and KGPI in the afternoon and evening.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nearby

Wind Advisories in Montana, 2022Wind Advisories in Idaho, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.